Norms on the cohomology of hyperbolic 3-manifolds

Jeffrey F. Brock, Nathan M Dunfield

Research output: Contribution to journalArticle


We study the relationship between two norms on the first cohomology of a hyperbolic 3-manifold: the purely topological Thurston norm and the more geometric harmonic norm. Refining recent results of Bergeron, Şengün, and Venkatesh as well as older work of Kronheimer and Mrowka, we show that these norms are roughly proportional with explicit constants depending only on the volume and injectivity radius of the hyperbolic 3-manifold itself. Moreover, we give families of examples showing that some (but not all) qualitative aspects of our estimates are sharp. Finally, we exhibit closed hyperbolic 3-manifolds where the Thurston norm grows exponentially in terms of the volume and yet there is a uniform lower bound on the injectivity radius.

Original languageEnglish (US)
Pages (from-to)531-558
Number of pages28
JournalInventiones Mathematicae
Issue number2
StatePublished - Nov 1 2017

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Norms on the cohomology of hyperbolic 3-manifolds'. Together they form a unique fingerprint.

  • Cite this